Friday, April 10, 2015
Harvoni and Low Dose Naltrexone
Somehow, I was approved for Harvoni last month and things happened quickly afterwards. The pharmacy called to tell me that my monthly co-pay would be $3.60. I am to treat for 2 months.
Initially, I was prepared to wait until next year to do this - but as everything seemed to fall into place, I decided to do it now.
So I took my first pill two nights ago at around 9:30. The pharmacy had suggested that I take it before bedtime to offset any side effects. Unfortunately, for me, insomnia was one of the sides, so I pretty much tossed and turned all night. I did not feel bad; it was not unlike starting LDN in the early days. The next morning I felt wired up but ok once I got up and had some coffee.
Yesterday, I took the Harvoni at around 5:30 in the afternoon. I felt slightly wired a few hours later but not much else. It was easier to fall asleep later but I did not sleep well.
This morning, I decided to go ahead and take the LDN (about 2 1/2 mls) - and when that kicked in, I really felt pretty wired.
Overall, after two doses, I don't feel bad - every now and then, I get a twinge of a headache that quickly goes away. Same with a rumbling in my stomach and an overall unwell feeling - but these feelings do not last long. I have been drinking a lot of water! I have always drank a lot of water but now I can't seem to get enough - and it does seem to help the brief "unwell" feelings. Of course, all of this water drinking leads to many, many bathroom visits - particularly on the first night that I took the Harvoni - seemed that I had to get up a dozen times during the night.
Been taking my usual supplements of Alpha-Lipoic-Acid with a B Complex 100 and a Methyl-Folate capsule. Lysine and Vitamin D3. IP6. I did not take the magnesium and initially held off on the Milk Thistle, per the pharmacy instructions. However, I took the Milk Thistle against all advice. I think that it is very important to support the methylation system and milk thistle is part of the process.
And of course, I am completely wheat free as I have been for the past 7 years. I am wondering if some of the stomach upset and bloating reported by some folks could be caused by the Harvoni triggering an immune response to the gluten in the wheat - as interferon does.
Hepatitis C is a virus and I am treating a virus. Seems that most folks say that HCV is a liver disease - sure it resides in and affects the liver, but it is also found in every cell in the body as viruses do.
Am sure hoping that more of the reported side effects don't show up as time goes on. I can definitely tell that I am taking a powerful medication - feels almost like rocket fuel. I do get slightly metallic taste in my mouth at times, but again, the water makes it go away. The zinc lozenges help as well.
I wonder why some folks do ok on Harvoni with few sides and others suffer terribly? Viral load and physical shape and liver condition going into treatment?
Prior to starting the Harvoni, I read many online forums and pharmaceutical sites to learn more about possible side effects. Most sites and patients mentioned headache, fatigue and insomnia as being the most common. However, I had read about a few folks having vision problems and changes after being on Harvoni and even after stopping it. Interestingly, Gilead Canada had a list of the more "uncommon side effects:"
Gilead Canada Less Common Side Effects pdf
Less Common Clinical Trial Adverse Drug Reactions (< 2%)
Adverse reactions (Grades 2 to 4) occurring in less than 2% of patients
receiving 8, 12 or 24 weeks treatment with HARVONI in clinical trials
are listed below by body system:
HARVONI (Ledipasvir/Sofosbuvir) Tablets
Page 8 of 61
Table 2. Adverse Reactions (Grades 2 – 4) Reported in < 2% of Patients
Receiving 8, 12 or 24 Weeks of HARVONIa from the Pooled Phase 3 Studies
(ION-1, ION-2, ION-3)
Blood And Lymphatic System Disorders - Factor VIII inhibition
Cardiac Disorders - Palpitations
Eye Disorders - Visual impairment
Gastrointestinal Disorders - Abdominal discomfort, abdominal
distension, abdominal pain, abdominal pain upper, constipation,
diarrhoea, dyspepsia, gastrooesophageal reflux disease, mesenteric vein
thrombosis, nausea, oral discomfort, vomiting
General Disorders And Administration Site Conditions - Asthenia,
feeling abnormal, irritability, edema
Hepatobiliary Disorders - Hepatitis acute
Infections And Infestations - Conjunctivitis infective, salpingitis,
Injury, Poisoning And Procedural Complications - Contusion, ligament
sprain, meniscus injury, muscle strain
Metabolism and Nutrition Disorders - Abnormal loss of weight, decreased
Musculoskeletal and Connective Tissue Disorders - Arthralgia, joint
effusion, muscle spasms, muscular weakness
Nervous System Disorders - Disturbance in attention, dizziness, memory
impairment, migraine, migraine with aura, parosmia, somnolence
Psychiatric Disorders - Affect lability, aggression, anxiety, depressed
mood, depression, emotional disorder, insomnia, libido decreased, sleep
Renal And Urinary Disorders - Urinary retention
Reproductive System and Breast Disorders - Erectile dysfunction,
Respiratory, Thoracic and Mediastinal Disorders - Oropharyngeal pain,
Skin And Subcutaneous Tissue Disorders - Acne, alopecia, hyperhidrosis,
prurigo, pruritus, rash
Vascular Disorders - Hemorrhage, hypertension
Prior to looking at the Gilead Canada site, I did not find most of the above listed in any adverse conditions lists - save for the folks on forums who did mention some of the above. Granted, the list was compiled from the Trials and supposedly involved less than 2% of the patients. But who knows in the real world how many more sides will come to light.
I started walking regularly again after becoming extremely lazy over the last couple of years. I even jogged a bit though my 62 year old bones didn't care for that. But this rocket fuel makes me feel like going outside and running around the block. Wonder if I should report that as a side, lol.
I'll be updating every now and then as this goes on. Seems that I've been a guinea pig with the Low Dose Naltrexone for over 6 years (lab work in previous post) and now I am joining thousands of others in being a guinea pig for Harvoni. And taking it a step further by continuing the Low Dose Naltexone.
Update after 4 days - doesn't feel so much like rocket fuel. Don't feel bad - sometimes achy - sleeping better but probably because I am taking it now around 5:45 PM instead of at bedtime. Do seem to have a somewhat short fuse at times....but as I have been under so much unending financial stress, it is not surprising. I had hoped to be in a better financial shape before doing the Harvoni in case I felt too bad to leave the house. Neither has happened but it would be nice to just be able to stay home and not deal with the daily chore of finding food for me and the critters, paying bills and caring for the remaining 6 rescue cats....